Rapid Onset Peripheral Neuropathy in a Patient with Amoebic Liver Abscess on Metronidazole - A Rare Complication

Main Article Content

Mohit Gupta
Chandan Kumar
Ujjwal Kumar
Pranay Swarnkar

Abstract

Aim: We report here a case where the patient developed peripheral neuropathy during a short course of metronidazole treatment at a low cumulative dose which has been rarely reported. This case thus highlights the importance for a treating medical professional to keep in mind that peripheral neuropathy may develop in a patient on metronidazole even on a short duration of it. This peripheral neuropathy is reversible.

Presentation of Case: A 40 year old male patient with no past history of alcohol habit or diabetes was admitted with right side chest pain. Ultrasound and CECT abdomen revealed Amoebic Liver Abscess. He was treated with Metronidazole. After one week of therapy (cumulative dose -16.8 gms) he developed severe burning pain in bilateral lower limbs with Nerve Conduction Velocity (NCV) study confirming mixed neuropathy. His symptoms resolved after stopping Metronidazole.

Discussion: The exact mechanism of Metronidazole induced peripheral neuropathy is unknown. It is believed to be secondary to axonal degeneration. It binds to neuronal RNA and inhibits protein synthesis. This results in axonal degeneration.

Conclusion: Metronidazole is a widely prescribed drug for treatment of amoebic liver abscess. It can cause peripheral neuropathy in patients even on a short course of treatment. Thus it is important to detect this early and discontinue the medication to prevent development of persistent neuropathy.

Keywords:
Liver abscess, metronidazole, peripheral neuropathy

Article Details

How to Cite
Gupta, M., Kumar, C., Kumar, U., & Swarnkar, P. (2019). Rapid Onset Peripheral Neuropathy in a Patient with Amoebic Liver Abscess on Metronidazole - A Rare Complication. Asian Journal of Research and Reports in Gastroenterology, 2(1), 1-4. Retrieved from http://journalajrrga.com/index.php/AJRRGA/article/view/30094
Section
Case Study

References

Andersson KE. Pharmacokinetics of nitroimidazoles. Spectrum of adverse reactions. Scand J Infect Dis Suppl. 1981;26:60-7.

Clinical relevance of metronidazole and peripheral neuropathy: A systematic review of the literature. Goolsby TA (1), Jakeman B(2), Gaynes RP (3). Int J Antimicrob Agents. 2018;51(3):319-325.
DOI: 10.1016/j.ijantimicag.2017.08.033

[Epub 2017 Sep 5]

Gupta BS, Baldwa S, Verma S, Gupta JB, Singhal A. Metronidazole induced neuropathy. Neurol India. 2000;48: 192.

A Case Report of Metronidazole-Induced Central Nervous System Complications (P4.396) Ning Wu, Joseph Nguyen, Aiesha Ahmed Neurology. 2016;86(16 Supt): 396.

Rapid onset peripheral neuropathy: A rare complication of metronidazoleHitender Kumar Asha Sharma, SK Attri, Sumin Kaushik JIACM. 2012;13(4):346-8.

Bradley WG, Karlsson IJ, Rassol CG. Metronidazole neuropthy. BrMed J (Clin Res). 1977;2:610-11.

Gupta AK, Agarwal MP, Avasthi R, Bhadoria DP, Rohatgi N. Metrondazole-induced neurotoxicity. J Assoc Physicians India. 2003;51:617–8.

Rao DN, Mason RP. Generation of nitro radical anions of some 5-nitrofurans 2-and 5- nitroimidazoles by norepinephrine, dopamineand serotonin: A possible mechanism for neurotoxicity caused bynitroheterocyclic drugs. J Biol Chem. 1987;262:1173-6.

Sarma GR, Kamath V. Acute painful peripheral neuropathy due to metro-nidazole. Neurol India. 2005;53:372-3.

Pais P, Balasubramaniam KR. Metroni-dazole-peripheral neuropathy. (Letter toEditor). JAPI. 1982;30:918-9.

Kapoor K, Chandra M, Nag D, Paliwal JK, Gupta RC, Saxena RC. Evaluationof metronidazole toxicity: A prospective study. Int J Clin Pharmacol Res. 1999; 19:3:83-8.